Ohio, 2011

Flood and Hail in Ohio, August 19, 2011

August 19, 2011 · NWS PBZ · 6 events in 2 counties and zones

A slow moving cold front and a moist unstable airmass combined to produce scattered severe thunderstorms and flash flooding across eastern Ohio and Western Pennsylvania. 5 inches of rain fell in a very urbanized area just east of downtown Pittsburgh on Washington Blvd in just under an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving cold front and a moist unstable airmass combined to produce scattered severe thunderstorms and flash flooding across eastern Ohio and Western Pennsylvania. Flash flooding was deadly in Pittsburgh when approximately 2.5 inches of rain fell in a very urbanized area just east of downtown Pittsburgh on Washington Blvd in just under an hour. This resulted in four fatalities and up to 15 water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 19, 11:49 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 19, 11:49 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1249 PM EDT FRI AUG 19 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING. HIGH PRESSURE WILL PROVIDE DRY WEATHER FOR
SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE DISTRICT PROVIDING
FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS INTO EARLY EVENING.
THERE SHOULD BE ENOUGH BREAKS IN CLOUD COVER OUTSIDE OF THUNDERSTORMS
TO ALLOW TEMPERATURES TO PEAK IN THE LOWER 80S NORTH AND RIDGES TO
MID 80S ELSEWHERE.

HIGH PRESSURE BUILDING INTO THE DISTRICT TONIGHT WILL BRING AN END
TO THE SHOWERS BY LATE TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BRING DRY WEATHER FOR SATURDAY INTO SATURDAY
EVENING. A COLD FRONT IS THEN EXPECTED TO COME THROUGH SATURDAY
NIGHT INTO SUNDAY. WILL CONTINUE CHANCE POPS FOR THIS
PERIOD...ALTHOUGH LOW CONFIDENCE AS TO ANY PARTICULAR LOCATION
WITH A HIGHER CHANCE OF RAIN. EXPECT SLIGHTLY WARMER TEMPERATURES
ON SATURDAY THAN SUNDAY WITH LESS CLOUD COVER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
INSTABILITY ASSOCIATED WITH UPPER TROUGH MOVING SLOWLY ACROSS
EASTERN CANADA WILL MAINTAIN SCATTERED SHOWERS AND PERHAPS SOME
ISOLATED STORMS SUNDAY NIGHT AND MONDAY. SURFACE HIGH PRESSURE WILL
DRIFT EAST ALONG THE OHIO VALLEY TUESDAY AND OFF THE MID ATLANTIC
COAST BY THURSDAY. DRY WEATHER IS FORECAST FOR THE MIDDLE OF THE
WEEK...WITH NEAR NORMAL TEMPERATURES WARMING TO AROUND 5 DEGREES
ABOVE NORMAL BY THURSDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A WEAK COLD
FRONT CROSSES THE REGION. MVFR AND BRIEF IFR CONDITIONS ARE
POSSIBLE IN STRONGER STORMS.

OUTLOOK /FRIDAY NIGHT THROUGH TUESDAY/...
EXPECT MAINLY VFR FRIDAY NIGHT AND SATURDAY...BUT PATCHY IFR FOG
CAN BE EXPECTED IN RIVER VALLEYS AGAIN BETWEEN 08Z AND 13Z
SATURDAY. THUNDERSTORMS WITH RESTRICTIONS MAY BE POSSIBLE SATURDAY
NIGHT INTO MONDAY WITH THE SLOW EASTWARD PASSAGE OF A COLD FRONT.
VFR SHOULD ENSUE BY TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 19, 12:55 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT FRI AUG 19 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-201800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
155 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM AND MOVE EAST ACROSS
THE REGION THROUGH EARLY TONIGHT. SOME STORMS CAN CONTAIN LARGE
HAIL AND BRIEF VERY HEAVY RAINFALL. PONDING OF WATER CAN OCCUR ON
ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 19, 12:42 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
142 PM EDT FRI AUG 19 2011

OHZ039-040-049-191845-
CARROLL OH-HARRISON OH-TUSCARAWAS OH-
142 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL TUSCARAWAS...NORTH
CENTRAL HARRISON AND SOUTHERN CARROLL COUNTIES...

AT 139 PM EDT...STRONG THUNDERSTORM WERE LOCATED
SHERRODSVILLE...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  UHRICHSVILLE...       SHERRODSVILLE...      DENNISON...
  DELLROY...            LEESVILLE LAKE PARK...
  BOWERSTON...          SCIO...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4055 8099 4033 8103 4040 8138 4057 8134
Special weather statement, Aug 19, 12:47 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT FRI AUG 19 2011

OHZ041-PAZ014-020-021-191815-
ALLEGHENY PA-BEAVER PA-BUTLER PA-COLUMBIANA OH-
147 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT BEAVER...EXTREME SOUTHEASTERN
COLUMBIANA...NORTH CENTRAL ALLEGHENY AND SOUTHWESTERN BUTLER
COUNTIES...

AT 146 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
BLACKHAWK...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  DARLINGTON...         BLACKHAWK...          BEAVER FALLS...
  ZELIENOPLE...         FRANKLIN PARK...      EVANS CITY...
  ECONOMY BORO...       CRANBERRY...          BEAVER...
  ALIQUIPPA...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4078 7999 4052 8010 4067 8054 4084 8046
Local storm report, Aug 19, 12:49 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             BARKEYVILLE             41.19N  79.98W
08/19/2011  E1.50 INCH       VENANGO            PA   FIRE DEPT/RESCUE

&&

EVENT NUMBER PBZ1101059
Local storm report, Aug 19, 12:50 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             GROVE CITY              41.16N  80.09W
08/19/2011  E1.25 INCH       MERCER             PA   PUBLIC

&&

EVENT NUMBER PBZ1101060
Special weather statement, Aug 19, 12:50 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT FRI AUG 19 2011

OHZ041-PAZ013-014-020-191845-
BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-
150 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BEAVER...NORTHEASTERN COLUMBIANA...SOUTHERN LAWRENCE AND WEST
CENTRAL BUTLER COUNTIES...

AT 147 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 2 MILES SOUTHEAST
OF BESSEMER...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BESSEMER...           NEW CASTLE...         MORAINE STATE PARK...
  MCCONNELLS MILL...    FOMBELL...            ELLWOOD CITY...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4095 8004 4070 8020 4090 8060 4090 8059
      4091 8053 4105 8053 4107 8052
Special weather statement, Aug 19, 1:02 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT FRI AUG 19 2011

OHZ048-057-191830-
COSHOCTON OH-MUSKINGUM OH-
202 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MUSKINGUM AND
SOUTHWESTERN COSHOCTON COUNTIES...

AT 159 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF COOPERDALE...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.  EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  COOPERDALE...         FERNCLIFF...          DRAKE...
  CONESVILLE...         BRIDGEVILLE...        ADAMSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4020 8177 3994 8186 4005 8220 4023 8219
      4024 8220 4025 8220

The radar

The Pittsburgh radar (KPBZ), 97 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Tuscarawas

When
August 19, 1:09 PM EST
Where
Tuscarawas County, 1.48 mi NNW of Roswell
Measured
0.75 in hail
Reported by
Public
Coordinates
40.500, -81.360

Hail, Tuscarawas

When
August 19, 1:20 PM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
0.75 in hail
Reported by
Public
Coordinates
40.490, -81.440

Thunderstorm Wind, Columbiana

When
August 19, 3:48 PM EST
Where
Columbiana County, 0.52 mi W of East Palestine
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.830, -80.540

Law enforcement reported trees down near East Palestine.

Hail, Columbiana

When
August 19, 3:56 PM EST
Where
Columbiana County, 0.52 mi W of East Palestine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.830, -80.540

Hail, Columbiana

When
August 19, 3:56 PM EST
Where
Columbiana County, 1.05 mi W of New Waterford
Measured
0.75 in hail
Reported by
Public
Coordinates
40.850, -80.620

Flood, Columbiana

When
August 19, 4:00 PM EST to 6:30 PM EST
Where
Columbiana County, 2.27 mi NW of Unity to 2.61 mi NW of Unity
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.892, -80.582

Law enforcement reported SR 165 with flooded with standing water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334933, 334935, 334939, 334936, 334937, 334932.